anti-psychotic medication

Question

Dear Sir:

My brother-in-law has been diagnosed with hiv for one year now. He has been in a rehad center, since May of last year. His last cd4 was 500+ and his viral load undetectable. He was given respardol because they claimed he was on a mission, running for place to place, loss of all language skills. Now he is having blank stares, they think he might be going blind, still on a mission, shaking his head abruptly from side to side, and drooling. They said they don't know if this is the progression of the disease, or the respardol side effects, so the switched hid meds today to an anti-seizure med called tegratol. I tried looking this up on your website, but no info. I ask if they believed he was at risk of seizure and they basically just avoided this question. Is there any link between respardol and tegratol for aiding in hiv dementia? and why are ythey being so vague? I am power of attorney, so I am contacted almost every day regarding the change of meds. They claimed the respardol was to help his dementia and now it'd the tegratol. I am a bit confused. Can you help me?

The very concerned sister-in-law

Answer

It is not clear from your description what is wrong with your brother-in-law. He needs a psychiatric evaluation, based on your description of his behavior. Yes, Risperdal is sometimes used at low doses (0.5 - 2 mg.) to manage agitated behavior in persons with HIV-associated dementia, but it is not clear that this is what your brother-in-law has. I'm not sure why they started Tegretol. He needs a psychiatric and medical work-up.